Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Oct 20, 2021, 3:17 PM CDT for Clinton County, Jackson County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2021, 3:17 PM CDT (20:17 UTC)
- Expired
- Oct 20, 2021, 3:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Quad Cities, IA
- Hail
- 0.25 in
- Wind
- 30
Counties Clinton County, IA, Jackson County, IA
The radar
The Quad Cities radar (KDVN), 76 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
626
WWUS83 KDVN 202017
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
317 PM CDT Wed Oct 20 2021
IAZ042-054-066-068-ILZ001-007-202045-
Carroll IL-Jo Daviess IL-Scott IA-Clinton IA-Jackson IA-Dubuque IA-
317 PM CDT Wed Oct 20 2021
...Strong thunderstorms will impact portions of central Jo Daviess,
northwestern Carroll, Jackson, north central Scott, southeastern
Dubuque and Clinton Counties through 345 PM CDT...
At 316 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from East Dubuque to near Andrew to near Calamus.
Movement was east at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
East Dubuque and Andrew around 320 PM CDT.
Menominee around 325 PM CDT.
Galena, Welton, Springbrook and Spragueville around 330 PM CDT.
DeWitt and Preston around 335 PM CDT.
Other locations in the path of these storms include Miles, Council
Hill, Green Island, Hanover, Scales Mound and Low Moor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4254 9064 4251 9064 4251 9022 4215 9020
4176 9035 4175 9082 4211 9070 4254 9073
4256 9066
TIME...MOT...LOC 2016Z 264DEG 31KT 4248 9063 4213 9062 4180 9074
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
GunkelWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Oct 20, 2:53 PM CDT, 24 minutes earlier.
Area forecast discussion, Oct 20, 2:53 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 253 PM CDT Wed Oct 20 2021 .SYNOPSIS... Issued at 202 PM CDT Wed Oct 20 2021 A surface low is moving along the Minnesota and Iowa border early this afternoon with a cold front stretching along the Iowa and Nebraska border southward into eastern Kansas then curving southwestward into west Texas. Scattered showers and isolated thunderstorms having developed across northwest Illinois with development on satellite and radar east of Cedar Rapids. Temperatures at 2 PM ranged from 69 degrees at Independence to 74 degrees at Davenport. Dew points are in the 50s. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 202 PM CDT Wed Oct 20 2021 A nearly vertically stacked storm system over southern Minnesota and northern Iowa is forecast to slowly move eastward and into western Michigan over the next 24 hours. This will move a cold front across the region this evening. Behind the front, it will be continue breeze with west to northwest winds of 15 to 25 MPH continuing into Thursday. In the short term, scattered showers and isolated thunderstorms are developing in eastern Iowa and northwest Illinois this afternoon in the warmer air ahead of the cold front. Must unstable CAPE values this afternoon is around 1000 J/KG across the area with mid level lapse rates around 7*c/KM. Model soundings show most of the CAPE in the upper portions of the sounding and think that small hail will be the primary threat. These scattered showers and storms are forecast by CAMs to move eastward through the late afternoon and diminish as they push to the east. However, large scale models show lift overspread the area into this evening so am expecting an uptick in coverage and intensity over the next few hours before precipitation diminishes tonight. Some scattered showers are expected to linger into Thursday morning north of Highway 30. Rainfall amounts will be light with scattered amounts of a quarter of inch. Behind the cold front, noticeably cooler air will move into region. Moisture wrapping in behind the closed low will be trapped under the inversion leading to stratus currently on satellite moving into the area. Models show these clouds lingering across the area through the most of the day on Thursday and until the upper level low moves into western Michigan and the clouds clear from west to east beginning late in the day. This will impact temperatures across the area on Thursday. Low temperatures on Thursday morning are forecast to be in the mid to upper 40s. Thick cloud cover across the area will lead to little diurnal change in temperatures on Thursday. Current forecast is for temperatuers in mid to upper 50s. This my be optimistic with some models having high temperatures in lower to mid 50s and this may need to be adjusted by later shifts. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 202 PM CDT Wed Oct 20 2021 1) Cool post-frontal air filters in at the start of the long term period, bringing the potential for frost to some. 2) Active pattern seems to return next week, bringing along a few chances for rain. Overview... Would seem that a more active pattern will start to set up in the region, starting this weekend. Temperatures through the weekend will finally be more seasonal and cool, with nights in the 30s, leading to possible frost. There will be a few chances for rain as well, with the first on Saturday night and then again through next week. Temperatures will seem to warm back up, bringing us above normal next week. Thursday/Friday... We are starting to look more seasonal at the beginning of the long term period, as we sit cloudy and cool under a post-frontal airmass. Thursday will be mostly cloudy, with decreasing clouds through the night and into Friday. Winds will be a bit breezy to start out the day on Thursday, slowly dying off through the day. High temperatures will be sitting comfortably in the 50s, with nighttime temperatures in the 30s. Finally, it would seem that the fall weather has arrived and it is time to pull the jackets out for a few days. With cold temperatures returning and clouds decreasing Thursday night, the chance for frost returns to the area. Granted, the best chances for frost will be along and north of Interstate 80, especially on Friday night and Saturday morning. Thursday's frost chances will be conditional on the cloud cover and will be mainly focused on locations along and north of Highway 30. Weekend and Beyond... Saturday is set up to be another nice and cool fall day throughout the area, with some clouds. Through the day, clouds will start to invade the sky ahead of an approaching wave. The wave is mostly recognized in the low to mid levels, with it becoming more diffuse as we go higher. This wave will bring the next shot of rain to the area, with heavier accumulations possible for some. Some timing differences exist amongst long term guidance, with the GFS and CMC still generally in line with timing (CMC a little quicker, but not much). While differences exist amongst guidance, all indicate some sort of rain will be moving in Saturday night and through Sunday. Another difference amongst guidance will be where the heavy rain axis sets up, as this is all around the board at the moment. Will continue to monitor this, as some heavier rainfall totals can result. The heavier portion of the rainfall is currently looking to fall on Sunday, when guidance brings in stronger forcing with the low level front pushing in. This system will be slow to move out, so Sunday will likely be a dreary day, full of clouds and persistent rain showers. Early next week, we see the return of southwesterly flow in the low levels, which will supply warm and moist air to the area. This will drive temperatures above normal, once again. While the low level pattern can provide some insight, the upper level patterns are not as reliable. Much uncertainty exists for next week, as all long term guidance diverges. With this in mind, they hint at the chance for some more rain midweek, but timing is not in agreement. As we get closer, we can narrow it down some more. Will opt to leave Slight to Chance PoPs in the forecast, per NBM. For now, I will just say that temperatures are looking to be above normal, supported by the 6-10 day Climate Prediction Center outlook, with chances for more precipitation through midweek. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1236 PM CDT Wed Oct 20 2021 A storm system currently moving into southern Minnesota and northern Iowa will move into southern Wisconsin through Thursday morning and spread VFR ceilings and visibilties into the area to start the period. Gusty southerly winds this afternoon will shift to the west this evening with gusts continuing as a front moves across the area from 00 to 06 UTC. Ceilings are forecast to lower MVFR behind the front and remain MVFR to potentially IFR through the remainder of the TAF period. Scattered showers and isolated thunderstorms are possible through into this evening but confidence is low that they will impact any TAF sites so did not mention them in the TAFS with the potential for showers to linger at KDBQ and KMLI through 12 UTC. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Cousins SHORT TERM...Cousins LONG TERM...Gunkel AVIATION...Cousins
Hazardous weather outlook, Oct 20, 3:21 AM CDT, 11 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 321 AM CDT Wed Oct 20 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-210830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 321 AM CDT Wed Oct 20 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Frost and freezing temperatures are possible Friday night into early Saturday morning over areas north of Interstate 80. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
In the hours before
Special weather statement, Oct 20, 2:45 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
245 PM CDT Wed Oct 20 2021
IAZ042-053-054-065>068-078-ILZ001-015-024-202030-
Mercer IL-Rock Island IL-Jo Daviess IL-Scott IA-Clinton IA-
Jackson IA-Muscatine IA-Dubuque IA-Cedar IA-Louisa IA-Jones IA-
245 PM CDT Wed Oct 20 2021
...Strong thunderstorms will impact portions of southwestern Rock
Island, northwestern Mercer, northwestern Jo Daviess, central Louisa,
western Jackson, eastern Cedar, Scott, southeastern Dubuque, eastern
Jones, central Muscatine and western Clinton Counties through 330 PM
CDT...
At 245 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Onslow to near Rochester. Movement was
northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Wyoming, Onslow and Center Junction around 250 PM CDT.
Monmouth around 255 PM CDT.
Canton around 300 PM CDT.
Other locations in the path of these storms include Lowden,
Wheatland, Calamus, Toronto, Bernard, Zwingle, Grand Mound, La Motte,
Delmar and Welton.
This includes the following highways...
Interstate 80 in Iowa between mile markers 265 and 295.
Interstate 280 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4251 9064 4251 9061 4146 9057 4127 9119
4226 9111 4253 9064
TIME...MOT...LOC 1945Z 235DEG 31KT 4212 9104 4168 9105
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GunkelSpecial weather statement, Oct 20, 3:17 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
317 PM CDT Wed Oct 20 2021
IAZ042-054-066-068-ILZ001-007-202045-
Carroll IL-Jo Daviess IL-Scott IA-Clinton IA-Jackson IA-Dubuque IA-
317 PM CDT Wed Oct 20 2021
...Strong thunderstorms will impact portions of central Jo Daviess,
northwestern Carroll, Jackson, north central Scott, southeastern
Dubuque and Clinton Counties through 345 PM CDT...
At 316 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from East Dubuque to near Andrew to near Calamus.
Movement was east at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
East Dubuque and Andrew around 320 PM CDT.
Menominee around 325 PM CDT.
Galena, Welton, Springbrook and Spragueville around 330 PM CDT.
DeWitt and Preston around 335 PM CDT.
Other locations in the path of these storms include Miles, Council
Hill, Green Island, Hanover, Scales Mound and Low Moor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4254 9064 4251 9064 4251 9022 4215 9020
4176 9035 4175 9082 4211 9070 4254 9073
4256 9066
TIME...MOT...LOC 2016Z 264DEG 31KT 4248 9063 4213 9062 4180 9074
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GunkelThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 2:45 PM CDT | Special Weather Statement | DVN | Cedar, Jones, Muscatine, Scott | 45 min |
| Oct 20, 4:15 PM CDT | Special Weather Statement | DVN | Jo Daviess | 30 min |
| Oct 20, 4:54 PM CDT | Special Weather Statement | DVN | Carroll, Stephenson | 36 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.